Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Localization of quantum states and landscape functions


Author: Stefan Steinerberger
Journal: Proc. Amer. Math. Soc. 145 (2017), 2895-2907
MSC (2010): Primary 35P20; Secondary 82B44
DOI: https://doi.org/10.1090/proc/13343
Published electronically: February 24, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Eigenfunctions in inhomogeneous media can have strong localization properties. Filoche and Mayboroda showed that the function $ u$ solving $ (-\Delta + V)u = 1$ controls the behavior of eigenfunctions $ (-\Delta + V)\phi = \lambda \phi $ via the inequality

$\displaystyle \vert\phi (x)\vert \leq \lambda u(x) \Vert\phi \Vert _{L^{\infty }}.$

This inequality has proven to be remarkably effective in predicting localization and recently Arnold, David, Jerison, Mayboroda and Filoche connected $ 1/u$ to decay properties of eigenfunctions. We aim to clarify properties of the landscape: the main ingredient is a localized variation estimate obtained from writing $ \phi (x)$ as an average over Brownian motion $ \omega (\cdot )$ started in $ x$

$\displaystyle \phi (x) = \mathbb{E}_{x}\left (\phi (\omega (t)) e^{\lambda t-\int _{0}^{t}{V(\omega (z))dz}} \right ).$

This variation estimate will guarantee that $ \phi $ has to change at least by a factor of 2 in a small ball, which implicitly creates a landscape whose relationship with $ 1/u$ we discuss.

References [Enhancements On Off] (What's this?)

  • [1] Shmuel Agmon, Lectures on exponential decay of solutions of second-order elliptic equations: bounds on eigenfunctions of $ N$-body Schrödinger operators, Mathematical Notes, vol. 29, Princeton University Press, Princeton, NJ; University of Tokyo Press, Tokyo, 1982. MR 745286
  • [2] P. W. Anderson, Absence of Diffusion in Certain Random Lattices, Physical Review 109 (1958), 1492-1505.
  • [3] D. Arnold, G. David, D. Jerison, S. Mayboroda, and M. Filoche, The effective confining potential of quantum states in disordered media, ARXIV:1505.02684
  • [4] Laurent Bakri, Quantitative uniqueness for Schrödinger operator, Indiana Univ. Math. J. 61 (2012), no. 4, 1565-1580. MR 3085618, https://doi.org/10.1512/iumj.2012.61.4713
  • [5] Catherine Bandle, Isoperimetric inequalities and applications, Monographs and Studies in Mathematics, vol. 7, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1980. MR 572958
  • [6] Rodrigo Bañuelos and Tom Carroll, Brownian motion and the fundamental frequency of a drum, Duke Math. J. 75 (1994), no. 3, 575-602. MR 1291697, https://doi.org/10.1215/S0012-7094-94-07517-0
  • [7] René Carmona, Pointwise bounds for Schrödinger eigenstates, Comm. Math. Phys. 62 (1978), no. 2, 97-106. MR 505706
  • [8] R. Carmona and B. Simon, Pointwise bounds on eigenfunctions and wave packets in $ N$-body quantum systems. V. Lower bounds and path integrals, Comm. Math. Phys. 80 (1981), no. 1, 59-98. MR 623152
  • [9] René Carmona, Wen Chen Masters, and Barry Simon, Relativistic Schrödinger operators: asymptotic behavior of the eigenfunctions, J. Funct. Anal. 91 (1990), no. 1, 117-142. MR 1054115, https://doi.org/10.1016/0022-1236(90)90049-Q
  • [10] Xavier Fernique, Intégrabilité des vecteurs gaussiens, C. R. Acad. Sci. Paris Sér. A-B 270 (1970), A1698-A1699 (French). MR 0266263
  • [11] Marcel Filoche and Svitlana Mayboroda, Universal mechanism for Anderson and weak localization, Proc. Natl. Acad. Sci. USA 109 (2012), no. 37, 14761-14766. MR 2990982, https://doi.org/10.1073/pnas.1120432109
  • [12] Marcel Filoche and Svitlana Mayboroda, The landscape of Anderson localization in a disordered medium, Fractal geometry and dynamical systems in pure and applied mathematics. II. Fractals in applied mathematics, Contemp. Math., vol. 601, Amer. Math. Soc., Providence, RI, 2013, pp. 113-121. MR 3203829, https://doi.org/10.1090/conm/601/11916
  • [13] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. MR 737190
  • [14] Steen Markvorsen and Vicente Palmer, Torsional rigidity of minimal submanifolds, Proc. London Math. Soc. (3) 93 (2006), no. 1, 253-272. MR 2235949, https://doi.org/10.1017/S0024611505015716
  • [15] Barry Simon, Brownian motion, $ L^{p}$ properties of Schrödinger operators and the localization of binding, J. Funct. Anal. 35 (1980), no. 2, 215-229. MR 561987, https://doi.org/10.1016/0022-1236(80)90006-3
  • [16] Stefan Steinerberger, Lower bounds on nodal sets of eigenfunctions via the heat flow, Comm. Partial Differential Equations 39 (2014), no. 12, 2240-2261. MR 3259555, https://doi.org/10.1080/03605302.2014.942739
  • [17] Michiel van den Berg, Large time asymptotics of the heat flow, Quart. J. Math. Oxford Ser. (2) 41 (1990), no. 162, 245-253. MR 1053665, https://doi.org/10.1093/qmath/41.2.245
  • [18] Sijue Wu, Homogenization of differential operators, Acta Math. Appl. Sin. Engl. Ser. 18 (2002), no. 1, 9-14. MR 2010891, https://doi.org/10.1007/s102550200016
  • [19] Steve Zelditch, Local and global analysis of eigenfunctions on Riemannian manifolds, Handbook of geometric analysis. No. 1, Adv. Lect. Math. (ALM), vol. 7, Int. Press, Somerville, MA, 2008, pp. 545-658. MR 2483375

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35P20, 82B44

Retrieve articles in all journals with MSC (2010): 35P20, 82B44


Additional Information

Stefan Steinerberger
Affiliation: Department of Mathematics, Yale University, 10 Hillhouse Avenue, New Haven, Connecticut 06511
Email: stefan.steinerberger@yale.edu

DOI: https://doi.org/10.1090/proc/13343
Keywords: Laplacian eigenfunction, localization, torsion function, Feynman-Kac
Received by editor(s): May 23, 2016
Published electronically: February 24, 2017
Communicated by: Svitlana Mayboroda
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society